Recent studies have shown the important role of proinflammatory cytokines and chemokines in the pathogenesis of atherosclerosis and diabetes mellitus (DM). Interferon-inducible protein of 10kD (IP-10/CXCL 10), a member of the C-X-C chemokine superfamily, is a potent chemoattractant for activated T lymphocytes and is reported to be involved in various disease states including atheroma plaque formation, inhibition of tumor angiogenesis and maintenance of podocyte function. However, the involvement of IP-10 in type 2 DM, especially in its vascular and renal complications, is largely unknown. To elucidate the etiopathological role of IP-10 in type 2 DM, we measured the concentrations of IP-10 together with IFN-γ, TNF-α, IL-18, IL-6 and MCP-1 in plasma samples from 103 type 2 DM patients with various degrees of nephropathy. A significant difference in the plasma level of IP-10 was observed between the patients and the control subjects (183.3±12.5pg/ml vs 65.6±9.3pg/ml, p<0.05). IP-10 correlated IL-18, IL-6, TNF-α and MCP-1. The IFN-γ level was below the detectable range. IP-10 levels became higher with the progression of nephropathy: IP-10 levels were 148.9±14.5, 174.2±17.2 and 231.9±31.3pg/ml in patients with an urinary albumin creatinine ratio of <30, 30 to 300 and >300μg/mg Cr, respectively. Similarly, IL-18, IL-6, MCP-1 and TNF-α levels in patients with overt albuminuria were significantly higher as compared with those without albuminuria (IL-18, 367.3±45.6 vs 203.5±17.6pg/ml; IL-6, 1.61±0.26 vs 0.87±0.13pg/ml; TNF-α, 1.83±0.48 vs 0.61±0.07pg/ml; p<0.05, respectively) in consistent with previous reports. These results suggested that IP-10 may have an etiopathogenic role in type 2 DM and diabetic nephropathy as one of the downstream effectors of proinflammatory cytokines.
An 85-year-old woman with Parkinson's disease was admitted to our hospital to conduct a further work-up for progressive gait disturbance. She had been on medications for the disease for more than a decade prior to admission. In order to improve her condition, she was newly administered pramipexole, a dopamine agonist, from day 3 in addition to the preceding anti-Parkinson's therapy. However, on day 10, her consciousness level was rapidly deteriorated into delirium (JCS II-10), which was not accompanied by neurological signs and symptoms. Laboratory tests showed severe hyponatoremia with relatively increased urinary sodium excretion, and severe low serum osmolarity with an increased urinary osmolarity. Brain CT and brain MRI showed no specific abnormalities except for those related to aging. Blood concentration of ADH measured at the onset was substantially higher (39.5pg/ml) than normal (0.3-3.5pg/ml under normal osmolarity). Diseases causing hyponatremia, such as liver cirrhosis, congestive heart failure, hypotonic dehydration, and malignancy-associated inappropriate ADH secretion (SIADH), were all excluded. Under the suspicion of SIADH due to pramipexole, the drug was discontinued and as a result, her consciousness level improved rapidly together with a prompt reduction in ADH level (9.2pg/ml). To the best of our knowledge, the present case is the first that demonstrates pramipexole-induced SIADH. Since pramipexole is classified as a dopaminergic receptor agonist, this case may provide new insight into a link between ADH and the dopaminergic receptor in the central nervous system.
A 71-year-old man was admitted with low-grade fever, a high titer of CRP and ANCA. He was diagnosed as MPO-ANCA-associated vasculitis. On admission, his renal function was normal. Proteinuria and extra renal symptoms were not recognized. Only hematuria and hyaline cast were detected. A high titer of CRP and MPO-ANCA persisted. After obtaining informed consent, a renal biopsy was performed, revealing cellular crescentic glomerulonephritis and necrotizing vasculitis. The findings of the renal biopsy indicated an early phase of ANCA-associated nephritis. After MPSL pulse therapy, renal function was in the nomal range and proteinuria and hematuria disappeared. This present case demonstrated that early diagnosis and treatment are very important to sustain normal renal function if a high titer of MPO-ANCA is recognized in an elderly person without proteinuria.
A 60-year-old man, who had been diagnosed as having paroxysmal nocturnal hemoglobinuria (PNH) in 1994, was admitted to our hospital with general fatigue, and dark urine after a common-cold in January 2001. In the peripheral blood, the red blood cell count was 136×104/μl, hemoglobin 4.0g/dl and hematocrit 12.4%. The serum creatinine level was 9.9mg/dl. Kidney biopsy revealed focal and segmental proliferation of mesangial cells, mesangial matrix expansion, acute tubular necrosis, interstitial fibrosis and hemosiderine deposits in the tubular epithelial cells confirmed by Berlin-blue staining. Immunofluorescence microscopy showed IgA and C3 deposition in the mesangium. Electron microscopy revealed electron dense deposits in the mesangial area and heavy electron dense hemosiderin pigments in proximal tubular epithelial cells. After the transfusion of six units of washed red blood cells and two sessions of hemodialysis, the renal function returned to the levels before admission.
We experienced a case of membranous nephropathy associated with argyria. The patient was a 78-year-old woman who had noticed blue skin of the face and azure lunulae for 8 years. She was admitted to our hospital for edema and proteinuria. She was diagnosed as membranous nephropathy by needle renal biopsy, and treated with prednisolone. Her proteinuria disappeared after 63 days. We investigated the blue skin of her face and azure lunulae. Skin biopsy was performed and black granules deposited in the upper layer of the corium were observed. The granules were identified with silver by EDS (energy-dispersive X-ray spectroscopy) analysis. Membranous nephropathy associated with gold or mercury has been reported, but association with silver has not been reported. We considered that this is a rare case of membranous nephropathy associated with silver.
We report a case of IgA nephropathy with tuberculous pleurisy that was treated with steroid pulse therapy combined with tonsillectomy. A 27-year-old female was referred to our hospital because of hematuria and proteinuria. Her urinalysis showed mild proteinuria (0.7 to 0.9g/day) with dysmorphic red blood cells and cellular casts. Her serum creatinine level was within the normal range. Renal biopsy specimens revealed mild mesangial proliferation with cellular crescent and adhesion of glomeruli to the Bowman's capsule. Tubulointerstitial changes including mononuclear cell infiltration and tubular atrophy were also observed. Immunohistochemical staining of IgA and C3 was detected in the mesangial area, leading to the diagnosis of IgA nephropathy. She had a past history of tuberculous pleurisy at 13 years of age and had taken antituberculosis drug for one and a half year. Although treatment with angiotensin receptor antagonist was started, the amount of proteinuria was not changed. Steroid pulse therapy with tonsillectomy followed by oral prednisolone 20mg/day was conducted. Proteinuria and hematuria gradually decreased. Her respiratory status and chest X-ray had been closely followed up by her respiratory physician. After one and a half years of treatment with low-dose prednisolone, her urinalysis became almost normal. Recurrence of tuberculosis was not observed during the follow-up period. The successful outcome of this case encouraged us to treat IgA nephropathy with a past history of tuberculosis using interventions including steroid pulse therapy.